ArticleForensic science, medicine, and pathology2024
Fatal anabolic androgenic steroid overdose in an amateur bodybuilder: a clinical and autopsy report.
Article in Forensic science, medicine, and pathology, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
1 citing paper in PubMed.
- Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Stanozolol is a synthetic anabolic-androgenic steroid commonly used by bodybuilders to increase muscle mass. However, its use can lead to serious adverse effects on the liver, including cholestasis, hepatic necrosis, and even death. In this case report, we describe a fatal case of stanozolol overdose in an otherwise healthy 35-year-old amateur bodybuilder. The patient presented with general malaise, jaundice, and a history of hematemesis after taking stanozolol tablets orally for 3 months. Upon admission, his liver function tests were significantly abnormal, and he succumbed within 48 h despite symptomatic treatment. The autopsy revealed sub-massive hepatic necrosis, focal macro-vesicular steatosis, and a cholestatic pattern of acute liver injury, with the chemical examination confirming the presence of stanozolol in the blood, liver, and kidneys. The cause of death was determined to be hepatic necrosis as a complication of stanozolol overdose. The overuse of anabolic steroids like stanozolol can cause hepatotoxicity, resulting in reversible cholestatic hepatitis or, in rare cases, fatal liver injury. The mechanism of anabolic androgenic steroid (AAS) drug-induced liver injury is obscure, but proposed mechanisms include oxidative stress and cholestasis. In this case, the recent overuse of stanozolol, a 17 alpha-alkylated (oral) AAS led to sub-massive hepatic necrosis and subsequent liver failure, proving fatal. It is imperative that healthcare providers and the public are informed about the dangers of AAS use, especially since AAS usage has increased recently due to easy online access, to prevent potentially life-threatening consequences.
Indexed as
Identifiers
37948000What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.